Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

$ \alpha_T$ is finite for $ \aleph_1$-categorical $ T$


Author: John T. Baldwin
Journal: Trans. Amer. Math. Soc. 181 (1973), 37-51
MSC: Primary 02H13; Secondary 02G20
DOI: https://doi.org/10.1090/S0002-9947-1973-0319747-9
MathSciNet review: 0319747
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ T$ be a complete countable $ {\aleph _1}$-categorical theory. Definition. If $ \mathcal{A}$ is a model of $ T$ and $ A$ is a $ 1$-ary formula in $ L(\mathcal{A})$ then $ A$ has rank 0 if $ A(\mathcal{A})$ is finite. $ A(\mathcal{A})$ has rank $ n$ degree $ m$ iff for every set of $ m + 1$ formulas $ {B_1}, \cdots ,{B_{m + 1}} \in {S_1}(L(\mathcal{A}))$ which partition $ A(\mathcal{A})$ some $ {B_i}(\mathcal{A})$ has rank $ \leqslant n - 1$. Theorem. If $ T$ is $ {\aleph _1}$-categorical then for every $ \mathcal{A}$ a model of $ T$ and every $ A \in {S_1}(L(\mathcal{A})),A(\mathcal{A})$ has finite rank. Corollary. $ {\alpha _T}$ is finite. The methods derive from Lemmas 9 and 11 in ``On strongly minimal sets'' by Baldwin and Lachlan. $ {\alpha _T}$ is defined in ``Categoricity in power'' by Michael Morley.


References [Enhancements On Off] (What's this?)

  • [1] J. T. Baldwin and A. H. Lachlan, On strongly minimal sets, J. Symbolic Logic 36 (1971), 79-96. MR 0286642 (44:3851)
  • [2] A. H. Lachlan, The transcendental rank of a theory, Pacific J. Math. 37 (1971), 119-122. MR 0307901 (46:7016)
  • [3] W. E. Marsh, On $ {\aleph _1}$-categorical but not $ {\aleph _0}$-categorical theories, Doctoral Dissertation, Dartmouth College, Hanover, N. H., 1966.
  • [4] M. Morley, Categoricity in power, Trans, Amer. Math. Soc. 114 (1965), 514-538. MR 31 #58. MR 0175782 (31:58)
  • [5] M. Morley and R. L. Vaught, Homogeneous universal models, Math. Scand. 11 (1962), 37-57. MR 27 #37. MR 0150032 (27:37)
  • [6] S. Shelah, Uniqueness and characterization of prime models over sets for totally transcendental first order theories, J. Symbolic Logic 37 (1972), 107-114. MR 0316239 (47:4787)
  • [7] J. R. Shoenfield, Mathematical logic, Addison-Wesley, Reading, Mass., 1967. MR 0225631 (37:1224)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 02H13, 02G20

Retrieve articles in all journals with MSC: 02H13, 02G20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0319747-9
Keywords: $ {\aleph _1}$-categorical, strongly minimal, $ {\alpha _{{T^ \circ }}}$
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society